Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 11, NWS Great Falls, MT

August 28, 201514 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 28, 2015, 2:42 PM MDT for 14 counties in Montana. It took effect at Aug 29, 2015, 12:00 PM MDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2015, 2:42 PM MDT (20:42 UTC)
In effect from
Aug 29, 2015, 12:00 PM MDT
Expired
Aug 29, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:38 PM MDTTSTM WND GST 565 Sse Finn, MT
Aug 29, 5:15 PM MDTTSTM WND GST 595 Wsw Great Falls, MT
Aug 29, 5:26 PM MDTTSTM WND GST 58Malmstrom Afb, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WWUS85 KTFX 282042
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT FRI AUG 28 2015


MTZ112-114-116>118-291400-
/O.UPG.KTFX.FW.A.0005.150829T1800Z-150830T0300Z/
/O.NEW.KTFX.FW.W.0011.150829T1800Z-150830T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
242 PM MDT FRI AUG 28 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
112...114...116...117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 114. 
  FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER 
  ZONE 118. 

* WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH 
  SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH 
  GUSTS TO 35 MPH BY EARLY SATURDAY EVENING. 

* HUMIDITY...15 TO 25 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE 
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
506 
WWUS85 KTFX 291056
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 AM MDT SAT AUG 29 2015


MTZ112-114-116>118-300300-
/O.CON.KTFX.FW.W.0011.150829T1800Z-150830T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
456 AM MDT SAT AUG 29 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER
ZONES 112... 114...116...117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 114. 
  FIRE WEATHER ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER 
  ZONE 118. 

* WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH 
  SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH 
  GUSTS TO 35 MPH BY EARLY SATURDAY EVENING.

* HUMIDITY...15 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
956 
WWUS85 KTFX 300237
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
837 PM MDT SAT AUG 29 2015


MTZ112-114-116>118-300345-
/O.EXP.KTFX.FW.W.0011.000000T0000Z-150830T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
837 PM MDT SAT AUG 29 2015

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
112...114...116...117 AND 118...

HUMIDITY VALUES HAVE INCREASED WELL ABOVE 20 PERCENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 12:05 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 28, 12:05 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1205 PM MDT FRI AUG 28 2015

UPDATED AVIATION SECTION

.DISCUSSION...
UPDATE FORTHCOMING. HAVE MADE SOME MINOR TWEAKS TO THE POP, SKY, AND
WEATHER GRIDS. WILDFIRE SMOKE AND FIRE WEATHER ISSUES REMAIN
THE MAIN WEATHER PLAYERS TODAY AND TOMORROW. TEMPERATURES TODAY LOOK
GOOD.

&&

.AVIATION...
UPDATED 1805Z.
SOUTHWEST TO WESTERLY FLOW ALOFT CONTINUES. A FEW ISOLATED
THUNDERSTORMS ARE POSSIBLE BETWEEN 21Z AND 04Z OVER SOUTHWEST
MONTANA. WIDESPREAD SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AT
TIMES AS WELL AS OBSCURE MOUNTAINS. VFR CONDITIONS PREVAIL WITH MVFR
CONDITIONS DUE TO SMOKE AND IN THE VICINITY OF THUNDERSTORMS ALONG
WITH GUSTY ERRATIC WINDS.

&&

.PREV DISCUSSION...ISSUED 351 AM MDT FRI AUG 28 2015

FRIDAY THROUGH SUNDAY...MAIN CONCERN FOR THE SHORT TERM PERIOD
WILL AGAIN BE FIRE WEATHER. AN ADVANCING DRY COLD FRONT WILL MOVE
ACROSS THE AREA SATURDAY AND SUNDAY BRINGING GUSTY WINDS AHEAD OF
THE FRONT...WITH NO SIGNIFICANT MOISTURE AND COOLER TEMPERATURE
AFTER THE FRONT. SOME SHOWERS WILL DEVELOP AHEAD OF AND ALONG THE
FRONTAL BOUNDARY HOWEVER THESE STORMS SHOULD BE ISOLATED WITH
LITTLE IF ANY RAINFALL. WINDY CONDITIONS WILL EXIST BEHIND THE
FRONT...HOWEVER WITH THE COOLER TEMPERATURES RH VALUES SHOULD NOT
BE AS CRITICAL. SMOKE WILL CONTINUE AHEAD OF AND BEHIND THE FRONT
SINCE THE FRONT IS MOVING ACROSS WASHINGTON AND IDAHO NO CLEAR AIR
WILL EXIST TO PROVIDE A BREAK FROM THE SMOKEY CONDITIONS. SUK

SUNDAY NIGHT THROUGH FRIDAY...MAIN PLAYERS IN THE MEDIUM RANGE
FORECAST CONTINUE TO BE AN UPPER LEVEL TROUGH OVER THE WEST COAST OF
CANADA AND RIDGING OVER THE HIGH PLAINS/GREAT LAKES REGION. MONTANA
REMAINS BENEATH A SOMEWHAT UNSTABLE SOUTHWEST FLOW ALOFT THROUGH
MUCH OF THE FORECAST PERIOD. MODELS REMAIN IN FAIRLY GOOD AGREEMENT
AS THEY EXTEND THE UPPER TROUGH SOUTHWARD INTO THE PACIFIC NORTHWEST
AND THEN ATTEMPT TO PROGRESS IT EASTWARD INTO THE NORTHERN ROCKIES.
FORECAST CONTINUES TO BE GENERALLY DRY ACROSS MUCH OF MY FORECAST
AREA BUT HAVE INCREASED POPS OVER THE GLACIER PARK REGION INTO THE
CHANCE CATEGORY FOR TUESDAY ONWARD. TEMPERATURES ALSO REMAIN NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES FOR MUCH OF THE PERIOD BUT HAVE
TRENDED SOMEWHAT COOLER FOR THURSDAY. STILL NO SIGN OF A SEASON-
ENDING EVENT FOR WILDFIRES SO AM KEEPING MENTION OF SMOKE IN THROUGH
THE ENTIRE TIME FRAME. MPJ

&&

.FIRE WEATHER...
SATURDAY WILL BE A NEAR CRITICAL FIRE WEATHER DAY AS AN
APPROACHING DRY COLD FRONT WILL CREATE THE POTENTIAL FOR GUSTY
WINDS WITH LITTLE TO NO MOISTURE ASSOCIATED WITH THE FRONT.
HUMIDITY WILL FALL INTO THE 15 TO 25 PERCENT RANGE, AS GUSTY
SOUTHERLY WINDS ON SATURDAY SHIFT MORE WESTERLY BEHIND THE COLD
FRONT BY EARLY SATURDAY EVENING. HAVE THEREFORE ISSUED A FIRE
WEATHER WATCH FOR SATURDAY AFTERNOON AND EVENING FOR FIRE WEATHER
ZONES 112, 114, 116, 117, 118, WHICH INCLUDES THE ROCKY MOUNTAIN
FRONT, THE ADJACENT PLAINS, AND AREAS SOUTH TO HELENA.
SUK/COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  62  91  58 /   0  10  20  20
CTB  87  56  87  51 /  10  10  10  10
HLN  90  56  90  53 /  10  10  20  20
BZN  88  54  91  53 /   0  10  20  10
WEY  79  42  81  44 /  10  10  10  20
DLN  87  55  88  51 /  10  10  20  20
HVR  90  58  94  58 /   0  10  10  30
LWT  88  59  94  57 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR MTZ112-114-116>118.

&&

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:59 PM MDTFire Weather WatchTFXBroadwater, Cascade, Fergus, Gallatin, Glacier, Jefferson and 8 more18 hr

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.